Study Links Osteoporosis Drugs With Fractures
But Risk of Thigh Bone Fracture From Taking Bisphosphonates Is Small
WebMD News Archive
The new research lends weight to the long-suspected link between osteoporosis drugs and unusual fractures, says Melvin Rosenwasser, MD, professor of orthopaedic surgery at the Columbia University College of Physicians and Surgeons, New York.
He agrees that patients need to re-evaluate the use of the osteoporosis drugs after being on them for five years.
"If you have been taking the drug for five years, you should be tested to see if you still need to take anything," he says. ''Our study and others have shown you need to take [the drugs] for more than five years to get into some of the side effects."
In his own research, Rosenwasser had found that after three years of use, patients' bones were getting stronger. However, after five years, it appeared the bone's structural properties were changing. "It doesn't mean broken," he tells WebMD.
The U.S. has a more diverse population than Sweden, he points out. The findings may not reflect what would be found in the U.S.
The new study shows the link between the drugs and the unusual fracture is real, says Joseph Lane, MD, an orthopaedic surgeon at the Hospital for Special Surgery-Weill Cornell Medical College, New York.
"It's not common, but it's a real entity," he tells WebMD.
Anyone on the drugs who has thigh pain should report that to their doctor, he says. Lane is on the speakers bureaus of Eli Lilly, Novartis, Amgen, and Warner Chilcott, which make osteoporosis drugs.
The FDA issued a warning to patients and health care providers about the possible risk of these fractures in those who take bisphosphonates in late 2010.